Accidental Intra-arterial Injection

Severe digit or limb injury including amputation has occurred from accidental intra-arterial injection of medications as well as illicit drugs. Common sites include the brachial artery at the elbow or dorsum of the hand in the radial artery, as well as inadvertent injection into arterial lines in-situ.

The most severe limb injury has occurred after Pentothal, Diazepam, Penicillin, and Clindamycin. The most commonly injected illicit medications were crushed benzodiazepines (most commonly flunitrazepam). The potential for damage depends on the drug injected, and also its formulation – benzyl alcohol appears more harmful; commonly used agents like Propofol, Succinylcholine, Rocuronium, Fentanyl, amd Ketamine have not resulted in severe injury generally, although Propofol may cause severe pain.

Incidence is difficult to determine and has been estimated between 1:3,440 and 1:56,000 with old data. Mechanisms of injury can variously or in combination include direct endothelial injury, vasospasm, drug crystallization, and thrombosis.

Many empirical treatments have been reported with a less than strong evidence base, including steroids, vasodilators and nerve blocks. The most common regimes now recommended usually include anticoagulation with Heparin, Prostacyclin, and intra-arterial thrombolytics like TPA.

link

Leave a Reply

Your email address will not be published. Required fields are marked *